Nebraska, 2016

Flash Flood and Damaging Wind in Nebraska, August 28, 2016

August 28, 2016 · NWS OAX · 2 events in 1 county or zone

A very moist and unstable airmass resided over southeast Nebraska on the afternoon of August 28th. As temperatures warmed into the upper 80s isolated to scattered thunderstorms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A very moist and unstable airmass resided over southeast Nebraska on the afternoon of August 28th. As temperatures warmed into the upper 80s isolated to scattered thunderstorms developed. Although the majority of these storms were non-severe a localized downburst did occur near Nebraska City. Also due to the slow moving nature of the storms some heavy rain and flash flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 28, 1:54 PM CST, 46 minutes earlier.

Area forecast discussion, Aug 28, 1:54 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
254 PM CDT SUN AUG 28 2016

.SHORT TERM...(tonight through Wednesday)
Issued at 238 PM CDT SUN AUG 28 2016

Cluster of storms in southeast NE appear to be firing on the
combination of daytime heating, but also within a very subtle
surface trough as indicated in an objective 19z MSAS analysis. A
couple of showers were also popping up further north along the
Platte river. Question is how far north these could develop yet
this afternoon and evening. CAMs are all offering differing
solutions, with High-res ARW/NMM perhaps the furthest north.
Believe there is still some northward shift yet this evening,
before they weaken and diminish by mid to late evening.

Remainder of the overnight may be dry, but may start to see slight
chance of showers/storms spread in from the south, but chances
remain slim. Should have a better chance of rain over the next
couple of days as the 500mb circulation now over the 4 corners
region fills and drifts northward into the mid Missouri River
valley. This, combined with increasing moisture in what appears to
be a weak tropical moisture connection that can be traced back
the western coast of Mexico. PW values increase from around 1.3"
to around 1.8" through time. Will not have continuous rain over
the next couple of days, but rain chances certainly are on the
upswing. Have rain chances in the 30-50% range through time,
although certain areas will occasionally see likely pops, which
can be fine tuned as we get a little closer.

A weak trough moving through the northern CONUS late in the period
should begin to shift rain chances south of the area by Wednesday
into Wednesday night. Current models suggest moisture may be south
of the area by Wednesday evening, so may begin adjusting pops
toward a drier regime by then.

.LONG TERM...(Thursday through Sunday)
Issued at 238 PM CDT SUN AUG 28 2016

Drier weather expected for Thursday and Friday with ridging
developing across the Plains. Rain chances return Saturday into
Sunday as the next trough moves onto the plains, with moisture
increasing again.

&&

.AVIATION...(18Z TAFS for KOFK...KLNK and KOMA.)
Issued at 1211 PM CDT SUN AUG 28 2016

Deep-layer moisture will increase across the region through the
forecast period ahead of a mid-level low currently over the Four-
Corners Region. This will yield persistent high-level clouds,
boundary-layer-based cumulus through the peak of the diurnal
heating cycle and isolated showers and thunderstorms. Confidence
in convection affecting any TAF site remains too low to warrant
mention at this juncture. Increasing low-level relative humidity
and decreasing winds overnight could result in visibility
restrictions due to fog toward 12z Monday, especially at KOMA and
KOFK. Otherwise, expect VFR conditions to prevail.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...Mead
Hazardous weather outlook, Aug 28, 10:44 AM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1144 AM CDT SUN AUG 28 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-290645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1144 AM CDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
INTO TONIGHT...MAINLY SOUTH OF A COLUMBUS NEBRASKA TO HARLAN IOWA
LINE. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS WILL LINGER THROUGH THE UPCOMING WORK
WEEK AS AN UPPER LEVEL DISTURBANCE STALLS OVER THE AREA. NO
ORGANIZED SEVERE WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, Aug 28, 2:13 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
313 PM CDT SUN AUG 28 2016

IAZ090-NEZ068-282100-
FREMONT IA-OTOE NE-
313 PM CDT SUN AUG 28 2016

...SPECIAL WEATHER STATEMENT...

AT 312 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTH OF LORTON...OR 36 MILES EAST OF LINCOLN...MOVING
NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEBRASKA CITY...TALMAGE...LORTON...DUNBAR AND CAMP CATRON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 2 IN NEBRASKA BETWEEN MILE MARKERS 496 AND 508.
 HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 42 AND 54.
 INTERSTATE 29 BETWEEN MILE MARKERS 10 AND 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4053 9605 4075 9610 4078 9579 4058 9577
      4057 9578
TIME...MOT...LOC 2012Z 245DEG 9KT 4067 9603

MEAD

The radar

The Omaha radar (KOAX), 90 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Otoe

When
August 28, 2:40 PM CST to 2:43 PM CST
Where
Otoe County, 2.14 mi NNE of Paul
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
40.600, -95.870

Flash Flood, Otoe

When
August 28, 2:59 PM CST
Where
Otoe County, 0.69 mi N of Syracuse to 0.78 mi N of Syracuse
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.660, -96.180

Social media images and trained spotter reports indicated flash flooding occurred in the city of Syracuse. Flowing water was indicated to be at least 1 foot deep in some locations in the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649515, 649517.